Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

April 2, 2012Sibley County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 2, 2012, 9:50 PM CDT for Sibley County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2012, 9:50 PM CDT (02:50 UTC)
Expired
Apr 2, 2012, 10:30 PM CDT
In force
40 min
Issued by
NWS Twin Cities, MN

County Sibley County, MN

The radar

The Minneapolis radar (KMPX), 53 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WWUS83 KMPX 030250
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 PM CDT MON APR 2 2012

MNZ065>068-075-030330-
CARVER-MCLEOD-NICOLLET-RENVILLE-SIBLEY-
950 PM CDT MON APR 2 2012

AT 945 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG 
THUNDERSTORM NEAR GIBBON. OTHER STRONG STORMS WERE
JUST NORTH OF WINTHROP AND SOUTH OF GLENCOE. THESE STORMS WERE
MOVING NORTHEAST AT 25 MPH. 

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GIBBON.
  FERNANDO.
  WINTHROP.
  GAYLORD.
  NEW AUBURN.
  HAMBURG.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4490 9397 4464 9381 4441 9454 4458 9467
TIME...MOT...LOC 0249Z 242DEG 22KT 4454 9451

$$

BAP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 2, 7:02 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 2, 7:02 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CDT MON APR 2 2012

.UPDATE...

UPDATED FOR AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 330 PM CDT MON APR 2 2012/

SEVERE WEATHER THREAT REMAINS MAIN FOCUS FOR THE EVENING. LATEST
AVAILABLE RUC INDICATING WARM SECTOR TO WORK INTO SOUTH CENTRAL
MINNESOTA THIS EVENING. MLCIN DROP OFF MARKEDLY AS WELL...BUT
BELIEVE CAP WILL HOLD FOR ANY REAL SURFACE BASED CONVECTION.
SHOULD SEE ELEVATED ACTIVITY INITIATE OVER SOUTHWEST MINNESOTA NEAR
REDWOOD FALLS...AND THEN MOVE EAST DURING THE EVENING...AFFECTING
SOUTH CENTRAL MINNESOTA. MOST ALL DETERMINISTIC RUNS INDICATE THIS
AS WELL. VERY STEEP/UNSTABLE MID LEVEL LAPSE RATES IN EXCESS OF
8C/KM WITH ELEVATED CAPE AROUND 1200 J/KG MOVING...SHOULD BE
ENOUGH TO GENERATE THE CONVECTION. HAIL WILL BE THE MAIN THREAT
WITH SOME WIND POSSIBLE AS WELL.

UPPER TROUGH MOVES ACROSS THE CWA OVERNIGHT...AND IS SLOWER THAN
WHAT MODELS WERE SHOWING YESTERDAY. WILL HAVE TO LINGER SOME
SLIGHT CHANCE POPS OVER THE SOUTHERN CWA INTO TUESDAY MORNING...
WITH CLEARING EXPECTED THEREAFTER. COOLER TEMPERATURES EXPECTED
THEN FOR THE NEXT SEVERAL DAYS...BUT STILL RANGING ABOVE NORMAL.
NORTHERLY WINDS WILL INCREASE TONIGHT BEHIND DEPARTING SYSTEM AND
WILL REMAIN BREEZY INTO TUESDAY AS THE COLDER AIR MOVES IN.

WINDS WILL DIMINISH TUESDAY EVENING AND WITH LARGE HIGH PRESSURE DROPPING
SOUTH OVER THE AREA...WILL LIKELY SEE SOME FROST DEVELOP INTO WEDNESDAY
MORNING. PREVIOUS FORECAST HAD THIS MENTIONED AND STILL LOOKS GOOD.
THERE WILL BE ANOTHER OPPORTUNITY FOR FROST...MAINLY OVER WEST
CENTRAL WISCONSIN WEDNESDAY NIGHT/THURSDAY MORNING AS THE HIGH
RETREATS TO THE EAST.

LONG RANGE MODELS CONTINUE TO TREND ANOTHER WAVE ACROSS THE AREA
LATER FRIDAY NIGHT INTO SATURDAY SATURDAY NIGHT TIME FRAME. EVEN
COLDER AIR TO FOLLOW THIS FRONT...POSSIBLE MAKING TEMPERATURES
CLOSER TO NORMAL FOR THIS TIME OF THE YEAR.

&&

.AVIATION.../00Z TAF ISSUANCE/

STILL LOOKS LIKE A THUNDER THREAT FROM SC MN INTO WISC AND WILL
MENTION TSRA AT KMSP/KRNH/KEAU DURING THE LATE EVENING. EXCELLENT
ELEVATED INSTABILITY PRESENT AMONG OTHER FACTORS. CONFIDENCE ABOUT
AVERAGE. OTHERWISE SHOWERS MAY DEVELOP FOR A SHORT WHILE THIS
EVENING IN WC MN INTO CENTRAL MN BUT CONFIDENCE IN THIS IS BELOW
AVERAGE. ONCE SFC LOW GOES BY ALONG THE SW MN/NW IA BORDER AND
INTO EASTERN IOWA...PRECIP WILL TRANSITION TO STRATIFORM AND MVFR
CEILINGS LOOK TO BE A GOOD BET. TOO MUCH WIND AND COLD ADVECTION
FOR FOG. A COUPLE MODELS DO HANG ON TO MVFR CLOUDS LONGER THAN
PREVIOUSLY FORECAST AND THIS LOOKS REASONABLE SO HAVE MAINTAINED
MVFR INTO THE LATE MORNING IN WC MN AND EARLY AFTERNOON IN WISC.

KMSP...HAVE ADDED THUNDER AS DECENT AMOUNT OF ELEVATED
INSTABILITY CLIPS THE METRO AFTER 03Z. THERE HAS BEEN A HINT OF
SOME DEVELOPMENT IN THE CU FIELD TO THE SOUTHWEST AND THIS APPEARS
TO BE WHAT MODELS ARE PICKING UP ON FOR CONVECTIVE DEVLOPMENT.
CONFIDENT AVERAGE INTHIS. AFTER THIS GOES BY...PRECIP SHOULD
TRANSITION TO STRATIFORM AND HAVE KEPT MVFR CEILINGS AFTER 07Z AND
ALL THE WAY TO 17Z. CONFIDENCE ABOVE AVERAGE IN THE EXISTENCE OF
THE MVFR THOUGH TIMING MAY VARY AN HOUR OR TWO ON EITHER SIDE. SKY
SHOULD BECOME VFR AROUND MIDDAY TUESDAY AND IN FACT MOSTLY CLEAR.

OUTLOOK... /TUE NIGHT-FRI/...VFR AS HIGH PRESSURE MOVES ACROSS.
/SAT-SUN/...POSSIBLE FRONTAL SYSTEM MOVES OVER THE NORTHERN PLAINS
INTO THE UPPER MISSISSIPPI RIVER VALLEY. MVFR CONDS POSSIBLE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

99/99
Hazardous weather outlook, Apr 2, 8:47 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT MON APR 2 2012

MNZ041>045-047>053-031100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-
847 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS
EVENING. THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FROST IS POSSIBLE ACROSS PORTIONS OF CENTRAL MINNESOTA WEDNESDAY
MORNING AS TEMPERATURES DROP TO NEAR THE FREEZING MARK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ054>070-073>078-082>085-091>093-031100-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
847 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THIS EVENING.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-031100-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
847 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FROST IS POSSIBLE ACROSS PORTIONS OF WEST CENTRAL WISCONSIN
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 2, 9:50 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 PM CDT MON APR 2 2012

MNZ065>068-075-030330-
CARVER-MCLEOD-NICOLLET-RENVILLE-SIBLEY-
950 PM CDT MON APR 2 2012

AT 945 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR GIBBON. OTHER STRONG STORMS WERE
JUST NORTH OF WINTHROP AND SOUTH OF GLENCOE. THESE STORMS WERE
MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GIBBON.
  FERNANDO.
  WINTHROP.
  GAYLORD.
  NEW AUBURN.
  HAMBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4490 9397 4464 9381 4441 9454 4458 9467
TIME...MOT...LOC 0249Z 242DEG 22KT 4454 9451

BAP

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 10:09 PM CDTSpecial Weather StatementMPXDakota, Scott51 min
Apr 2, 11:03 PM CDTSpecial Weather StatementMPXCarver, Dakota, Scott42 min
Apr 3, 12:09 AM CDTSpecial Weather StatementMPXRamsey, Washington36 min
Apr 3, 1:42 AM CDTSpecial Weather StatementMPXSaint Croix48 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.